Possible Association Between COVID-19 Vaccine and Myocarditis
- The authors report on four cases of myocarditis that might be associated with administration of one of the mRNA-based COVID-19 vaccines.
- The benefits of vaccination remain clear, but continued monitoring and follow-up is needed for cases as described in this report.
Is there an association between the mRNA-based coronavirus disease 2019 (COVID-19) vaccines and myocarditis?
The authors present clinical presentation and cardiac magnetic resonance imaging (CMR) findings from four cases of acute myocarditis deemed temporarily related to COVID-19 vaccination with either the Pfizer-BioNTech or Moderna vaccine. Updated Lake Louise Criteria were used to determine presence of myocardial edema and nonischemic myocardial injury.
Case 1: A 24-year-old man, no prior COVID-19 infection, chest pain 4 days after second Pfizer vaccine dose, elevated troponin I; CMR with regional epicardial edema on T2 mapping and myocardial injury on native T1 in basal inferolateral segment; late gadolinium enhancement (LGE) and increased extracellular volume (ECV) in same segment.
Case 2: A 31-year-old woman, COVID-19 infection 7 months prior, chest pressure 25 days after first dose of Moderna vaccine, elevated troponin I; CMR had skip areas of epicardial edema involving the basal inferior, basal, mid, and apical lateral segments on T2 mapping; myocardial injury on native T1 mapping; LGE and increased ECV in same areas.
Case 3: A 16-year-old male, COVID-19 infection 5 months prior, developed chest pain 4 days following first Pfizer dose, elevated troponin I; CMR demonstrated skip areas of epicardial edema on T2 mapping and myocardial injury on native T1 mapping involving the basal and mid inferior, inferolateral, and anterolateral segments; LGE and increased ECV in the same areas.
Case 4: A 17-year-old female, no prior COVID-19 infection, developed chest pain 2 days following her second dose of the Pfizer vaccine, elevated troponin I; ECG demonstrated slight ST elevation of the anterior limb leads. CMR demonstrated extensive skip areas of epicardial and mid-wall edema on T2 mapping involving the inferolateral and anterolateral segments; corresponding myocardial injury on T1 mapping; LGE and increased ECV were observed.
These four cases raise the possibility of an association between clinical myocarditis confirmed by CMR and COVID-19 vaccination.
This case series is being published concurrently in JACC Cardiovasc Imaging with another small case series; both follow reports from the US military, Israel, and the journal Pediatrics (Marshal M, et al). As of June 11, 2021, 226 reported cases in patients 30 years or younger had met the Centers for Disease Control and Prevention’s (CDC’s) working case definition for myocarditis or pericarditis.
Cases 1 and 4 had no prior COVID-19 infection history and developed symptoms after their second doses. Cases 2 and 3 had had COVID-19 infection in November 2020 and developed symptoms between the first and second doses of the vaccine. The timings do raise the possibility of associations with and immune-boosting (as suggested by the authors) by COVID-19 vaccination but do not prove causality. We do not have baseline imaging data, and other etiologies of myocarditis were not fully excluded.
While an enhanced systemic immune response has been described with mRNA vaccine technology, the risk of myocarditis still seems very low, as over 2.3 million persons just in the 16- to 17-year-old group have received the Pfizer vaccine to date. That said, the significance of the type of findings reported in this case series requires continued short-term and long-term surveillance by researchers, the CDC, and other regulatory groups.
Keywords: Adolescent, Chest Pain, Contrast Media, COVID-19, Diagnostic Imaging, Edema, Electrocardiography, Gadolinium, Magnetic Resonance Imaging, Myocarditis, Myocardium, Pediatrics, RNA, Messenger, ST Elevation Myocardial Infarction, Troponin I, Vaccination, Young Adult
< Back to Listings